Colorado, 2016

Winter Storm in Colorado, January 8, 2016

January 8, 2016 · NWS PUB · 5 events in 5 counties and zones

across sections of southern Colorado. and 10 inches near the Spanish Peaks in Huerfano county.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system moving across northern New Mexico produced snow...heavy at times...across sections of southern Colorado. Some of the higher reported snow amounts included: 5 inches near Monument (El Paso County)...6 inches near Pueblo and Beulah (Pueblo County)...7 inches near Walsenburg (Huerfano County)...8 inches near the summit of Wolf Creek Pass (Mineral County)...9 inches near La Veta (Huerfano County...and 10 inches near the Spanish Peaks in Huerfano county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 8, 4:14 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 8, 4:14 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
414 AM MST FRI JAN 8 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM MST FRI JAN 8 2016

...SNOW WILL DROP SOUTH ALONG THE I-25 CORRIDOR THIS MORNING...

CURRENTLY...

BAND OF PRECIP OVER EAST CENTRAL COLORADO WAS SLOWLY MOVING
NORTHEAST DURING THE EARLY MORNING HOURS. ANOTHER AREA OF
PRECIP...ASSOCIATED WITH THE 2ND WX SYSTEM OVER THE 4 CORNER
REGION...WAS MOVING EAST.

TODAY...

COLD FRONT WILL MOVE DOWN THE FRONT RANGE THIS MORNING. AS THIS
FRONT MOVES SOUTH...THE WX SYSTEM OVER THE 4 CORNERS WILL MOVE EAST.
ALL GUIDANCE IS INDICATING...TO ONE DEGREE OR ANOTHER...PRECIP WILL
INCREASE AND MOVE SOUTHWARD DOWN THE I-25 CORRIDOR THIS MORNING.
OVERALL..THE HEAVIES PRECIP IS STILL PROJECTED TO OCCUR IN THE
SPANISH PEAKS/RATON MESA REGION....AND THEN EASTWARD ALONG THE CO/NM
BORDER REGION.

BEST CHANCE FOR PRECIP OVER THE COLORADO SPRING/PIKES PEAK REGION
WILL BE EARLY THIS MORNING...WITH THE PRECIP WANING BY LATE THIS
MORNING/EARLY AFTERNOON. FOR THE PUEBLO REGION...BEST PRECIP CHANCES
WILL OCCUR AFTER SUNRISE AND LAST INTO THE NOON HOUR. FOR THE S I-25
CORRIDOR REGION...PRECIP SHOULD DEVELOP AROUND 8-9 AM AND INCREASE
AND BECOME HEAVY AT TIMES DURING THE AFTERNOON TIME PERIOD.

FOR THE MTNS/VALLEYS...PRECIP SHOULD OCCUR MOST OF THE DAY ACROSS
THE SAN JUANS AND SAN LUIS VALLEY. GIVEN THE PERSISTENT SOUTHERLY
FLOW INTO THE VALLEY...THE VALLEY FLOOR HAS THE POTENTIAL TO PICK A
A FEW INCHES OF SNOW THROUGHOUT THE DAY. THE C MTNS WILL NOT SEE
MUCH WITH THIS EVENT.

COLDER AIR WILL MOVE DOWN THE PLAINS THIS MORNING AND I EXPECT MAX
TEMPS TODAY TO GENERALLY REMAIN AT OR BELOW FREEZING THROUGHOUT THE
DAY. I WILL MENTION THAT AS OF 330 AM...PUEBLO IS STILL ABOVE
FREEZING WITH A TEMP OF 35F.

AS FOR HILITES...WE ADDED BACA COUNTY FOR A WINTER WX ADVISORY. THIS
MATCHES UP WELL WITH DDC AND AMA.

TONIGHT

MAIN AREA OF PRECIP WILL BE ALONG SOUTH OF HIGHWAY 50 WITH THE BRUNT
OF IT LOCATED ALONG THE CO/NM BORDER. PRECIP WILL SLOWLY DECREASE AS
THE EVENING PROGRESSES...EXITING THE STATE GENERALLY BY MIDNIGHT.

OVERALL...THE HEAVIEST SNOW WITH THIS EVENT SHOULD OCCUR ACROSS THE
WESTERN HALF OF LAS ANIMAS COUNTY AS THE BEST COMBINATION OF
OROGRAPHICS AND FORCING ALOFT WILL OCCUR OVER THIS REGION. \/HODANISH

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 348 AM MST FRI JAN 8 2016

MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD WITH MOSTLY
QUIET CONDITIONS FORECAST FOR SOUTHERN COLORADO.

SATURDAY AND SUNDAY...BROAD NORTHWEST FLOW WITH WEAK EMBEDDED
ENERGY AND RESIDUAL MOISTURE WILL LEAD TO PERIODS OF LIGHT SNOW
ALONG THE CONTINENTAL DIVIDE THROUGH THE WEEKEND. SNOW
ACCUMULATIONS WILL BE MINOR WITH UP TO 3 INCHES
POSSIBLE...ESPECIALLY ON NORTHWEST FACING SLOPES. AREAS OVER THE
PLAINS WILL REMAIN DRY THIS WEEKEND WITH NORTH FLOW KEEPING COLD
AIR IN PLACE. HIGHS WILL ONLY REACH THE UPPER 20S TO LOWER 30S.

MONDAY THROUGH WEDNESDAY...UPPER TROUGH OVER THE CENTRAL CONUS
WILL SHIFT EASTWARD AS HIGH PRESSURE BUILDS ACROSS THE GREAT BASIN
AND MOVES ACROSS THE ROCKIES. THIS WILL BRING DRIER AIR TO THE
REGION WITH NO PRECIPITATION EXPECTED THROUGH THIS PERIOD.
TEMPERATURES WILL BEGIN TO INCREASE WITH HIGHS REACHING THE MID TO
UPPER 40S ACROSS THE PLAINS BY WEDNESDAY.

THURSDAY...AN UPPER TROUGH WILL MOVE INTO THE DESERT SOUTHWEST ON
THURSDAY AND TRANSITION FLOW ALOFT SOUTHWESTERLY. THIS WILL ADVECT
MOISTURE INTO THE FOUR CORNERS REGION WITH SNOW MOVING INTO THE
CONTINENTAL DIVIDE THURSDAY AFTERNOON AND NIGHT.  MOZLEY

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 348 AM MST FRI JAN 8 2016

KCOS...

A COLD FRONT WILL MOVE ACROSS THE TAF SITE AROUND 14 UTC. EXPECT IFR
CONDITIONS WITH SNOW AND LOW CIGS INTO THE MID TO LATE MORNING
HOURS...AND THEN CIGS SHOULD GRADUALLY RISE ALONG WITH PRECIP ENDING
DURING THE AFTERNOON TIME PERIOD. VFR SHOULD OCCUR
TONIGHT...ALTHOUGH I CANNOT RULE OUT SOME FOG LATE TONIGHT.

KPUB...

EXPECT SNOW TO DEVELOP OVER KPUB EARLY THIS MORNING AND LASTING INTO
LATE MORNING/EARLY AFTERNOON. CIGS SHOULD RISE WITH PRECIP ENDING
DURING THE AFTERNOON. VFR EXPECTED THIS EVENING AND TONIGHT...BUT
GROUND FOG MAY BE AN ISSUE LATE TONIGHT.

KALS...

EXPECT PRECIP AND LOW CIGS THROUGHOUT THE MORNING AND EARLY
AFTERNOON. CIGS SHOULD RISE AND PRECIP SHOULD BECOME MORE SHOWERY
THIS AFTERNOON. GROUND FOG MAY BE AN ISSUE AT KALS LATE TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR COZ072>075-
079-080-087-088.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ066-
078.

WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR COZ099.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR COZ094.

WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ068.

WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR COZ081-082-084.

&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Jan 7, 4:07 PM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MST THU JAN 7 2016

COZ058>089-093>099-082315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
407 PM MST THU JAN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE UPPER LEVEL STORM SYSTEM CONTINUES TO LIFT OUT ACROSS THE
FAR SOUTHEAST PLAINS THIS AFTERNOON...AS ANOTHER STORM SYSTEM IS
HEADING INTO THE FOUR CORNERS REGION AT THIS TIME. THE PARTING
SYSTEM WILL KEEP LIGHT TO OCCASIONALLY MODERATE SNOW ACROSS THE
PIKES PEAK REGION THROUGH THE EVENING...AS THE FOUR CORNERS
SYSTEM STARTS TO SPREAD SNOW INTO THE SOUTHWEST MOUNTAINS AND HIGH
MOUNTAIN VALLEYS OVERNIGHT. SNOW AND COLD AIR WILL CONTINUE TO SPREAD
EAST OVER THE REST OF THE HIGHER TERRAIN AND THE INTERSTATE 25
CORRIDOR INTO FRIDAY MORNING AS THE STORM CONTINUES TO TRACK
EASTWARD.

SNOW ACCUMULATIONS OF 1 TO 4 INCHES CAN BE EXPECTED ACROSS THE
EASTERN SAN JUAN MOUNTAINS AND THE PIKES PEAK AND PALMER DIVIDE
REGION THROUGH TONIGHT...WITH HIGHER AMOUNTS OF 6 TO 8 INCHES ON
TOP OF AMERICAS MOUNTAIN. THE OTHER MOUNTAIN AREAS COULD SEE A
FEW INCHES OVER NIGHT WITH A TRACE TO AN INCH POSSIBLE OVER THE
PLAINS...ESPECIALLY CLOSER TO THE MOUNTAINS. EVERYONE SHOULD BE
PREPARED FOR HAZARDOUS WINTER DRIVING CONDITIONS TONIGHT INTO
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FOUR CORNERS SYSTEM WILL CONTINUE TO MOVE EAST ACROSS NORTHERN
NEW MEXICO THROUGH THE DAY FRIDAY...SPREADING WIDESPREAD SNOWFALL
ACROSS THE REGION...ESPECIALLY FOR THE SOUTHERN PORTIONS OF THE
AREA. SNOW WILL DIMINISH THROUGH FRIDAY NIGHT...AS THE SYSTEM CONTINUES
EAST INTO WESTERN TEXAS. TOTAL SNOWFALL OF 8 TO 12 INCHES CAN BE
EXPECTED ACROSS THE SAN JUAN MOUNTAINS...THE SOUTHERN SANGRE DE
CRISTO MOUNTAINS AND THE TOP OF PIKES PEAK...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. TOTAL SNOWFALL OF 4 TO 8 INCHES WILL BE POSSIBLE
ACROSS REST OF THE RAMPART RANGE...THE NORTHERN SANGRE DE CRISTO
MOUNTAINS AND THE WET MOUNTAINS AND THE SOUTHERN I-25 CORRIDOR.
TOTAL SNOWFALL OF 3 TO 6 INCHES REMAINS POSSIBLE ACROSS THE PALMER
DIVIDE...THE WET MOUNTAIN VALLEY AND SOUTHERN PORTIONS OF LAS
ANIMAS COUNTY...WITH 1 TO 3 INCHES POSSIBLE ACROSS THE REST OF THE
HIGHER TERRAIN...THE SAN LUIS VALLEY AND THE REST OF THE EASTERN
PLAINS...GREATEST AMOUNTS ACROSS THE SOUTHERN PORTIONS OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TONIGHT.

31/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
January 8, 6:00 AM MST to 10:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
January 8, 6:00 AM MST to 10:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
January 8, 6:00 AM MST to 5:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
January 8, 6:00 AM MST to 6:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 8, 6:00 AM MST to 10:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614421, 614422, 614423, 614424, 614425.